Psoriatic skin lesions induced by tumor necrosis factor antagonist therapy: A literature review and potential mechanisms of action

Authors


  • The opinions or assertions contained herein are those of the authors and are not to be construed as official policy of the Department of the Army, Department of the Air Force, or the Department of Defense.

Abstract

Objective

Numerous reports of the induction or worsening of psoriasis in patients treated with tumor necrosis factor (TNF) antagonists indicate that this is not a rare phenomenon. The etiology of this paradoxical clinical response remains unclear. The aim of this study was to describe similar cases, conduct a comprehensive analysis of the literature, explore possible immunologic mechanisms of action of this perplexing reaction, and recommend management options.

Methods

A systematic literature review was performed using the PubMed and Medline databases (1996 to September 2007) searching the index terms “infliximab,” “etanercept,” “adalimumab,” “tumor necrosis factor alpha inhibitor,” and “TNF inhibitor,” combined with the terms “psoriasis,” “pustular,” “skin,” “rash,” and “palmoplantar.” All relevant articles in English were reviewed. Pertinent secondary references were also analyzed.

Results

According to the literature, new-onset psoriasis may occur any time after initiation of TNF antagonist therapy, is often of an uncommon morphology, may respond to psoriasis treatments, and usually resolves with TNF discontinuation. The pathogenesis of this response appears to involve a disruption in cytokine balance following TNF inhibition, resulting in the up-regulation of plasmacytoid dendritic cells and the subsequent production of unopposed interferon-α, following a triggering event in predisposed individuals.

Conclusion

TNF antagonist–induced psoriasis is a newly recognized adverse effect of these medications that typically does not require therapy cessation. We recommend aggressive treatment of the skin disease and consideration of a change in the TNF antagonist if the lesions are unresponsive to conventional psoriasis treatment.

Ancillary